Alert archive / Tennessee / Wind Advisories in 2023
Wind Advisory 9, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Feb 21, 2023, 1:36 PM CST for 14 counties in Tennessee. It took effect at Feb 22, 2023, 12:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2023, 1:36 PM CST (19:36 UTC)
- In effect from
- Feb 22, 2023, 12:00 PM CST
- Expired
- Feb 23, 2023, 6:00 AM CST
- In force
- 18 hr
- Issued by
- NWS Morristown, TN
Counties Bledsoe County, TN, Blount County, TN, Campbell County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Marion County, TN, Monroe County, TN, Morgan County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
799 WWUS74 KMRX 211936 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 236 PM EST Tue Feb 21 2023 TNZ018-041-043-045-047-072-074-087-221000- /O.NEW.KMRX.WI.Y.0009.230222T1800Z-230223T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 236 PM EST Tue Feb 21 2023 ...WIND ADVISORY IN EFFECT FROM 1 PM WEDNESDAY TO 7 AM EST THURSDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. Isolated stronger gusts are possible in the highest peaks. * WHERE...Portions of east Tennessee. * WHEN...From 1 PM Wednesday to 7 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
893 WWUS74 KMRX 220216 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 916 PM EST Tue Feb 21 2023 TNZ018-041-043-045-047-072-074-087-221030- /O.CON.KMRX.WI.Y.0009.230222T1800Z-230223T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 916 PM EST Tue Feb 21 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM WEDNESDAY TO 7 AM EST THURSDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. Isolated stronger gusts are possible in the highest peaks. * WHERE...Portions of east Tennessee. * WHEN...From 1 PM Wednesday to 7 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
673 WWUS74 KMRX 220829 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 329 AM EST Wed Feb 22 2023 TNZ018-041-043-045-047-072-074-087-222100- /O.CON.KMRX.WI.Y.0009.230222T1800Z-230223T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 329 AM EST Wed Feb 22 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST THURSDAY... * WHAT...Soutth to Southwest winds 25 to 35 mph with gusts up to 50 mph expected. Isolated stronger gusts are possible in the highest peaks. * WHERE...Eastern mountains of East Tennessee. * WHEN...From 1 PM this afternoon to 7 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
081 WWUS74 KMRX 221538 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1038 AM EST Wed Feb 22 2023 TNZ012-013-035-081-082-098-230600- /O.EXB.KMRX.WI.Y.0009.230222T1800Z-230223T0600Z/ Scott TN-Campbell-Morgan-Sequatchie-Bledsoe-Marion- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Pine Orchard, High Point, Petros, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, and Monteagle 1038 AM EST Wed Feb 22 2023 /938 AM CST Wed Feb 22 2023/ ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/ THURSDAY... * WHAT...South to southwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of east Tennessee. * WHEN...Until 1 AM EST /midnight CST/ Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected to occur this afternoon with a decrease in intensity by the early evening. Then, later in the evening, winds are expected to increase again ahead of approaching showers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TNZ018-041-043-045-047-072-074-087-230600- /O.CON.KMRX.WI.Y.0009.230222T1800Z-230223T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 1038 AM EST Wed Feb 22 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY... * WHAT...South to Southwest winds 25 to 35 mph with gusts up to 50 mph expected. Isolated stronger gusts are possible in the highest peaks. * WHERE...Eastern mountains of East Tennessee. * WHEN...From 1 PM this afternoon to 7 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
646 WWUS74 KMRX 230325 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1025 PM EST Wed Feb 22 2023 TNZ012-013-035-081-082-098-230430- /O.CAN.KMRX.WI.Y.0009.000000T0000Z-230223T0600Z/ Scott TN-Campbell-Morgan-Sequatchie-Bledsoe-Marion- 1025 PM EST Wed Feb 22 2023 /925 PM CST Wed Feb 22 2023/ ...WIND ADVISORY IS CANCELLED... A few spots may see wind gusts to near 40 mph over the next few hours, but the threat of more widespread wind gusts in excess of 40 mph has diminished. $$ TNZ018-041-043-045-047-072-074-087-231200- /O.CON.KMRX.WI.Y.0009.000000T0000Z-230223T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 1025 PM EST Wed Feb 22 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY... * WHAT...South to Southwest winds 25 to 35 mph with gusts up to 50 mph expected. Isolated stronger gusts are possible in the highest peaks. * WHERE...Eastern mountains of East Tennessee. * WHEN...From 1 PM this afternoon to 7 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
601 WWUS74 KMRX 230801 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 301 AM EST Thu Feb 23 2023 TNZ018-041-043-045-047-072-074-087-231200- /O.CON.KMRX.WI.Y.0009.000000T0000Z-230223T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 301 AM EST Thu Feb 23 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...South to Southwest winds 25 to 35 mph with gusts up to 50 mph expected. Isolated stronger gusts are possible in the highest peaks. * WHERE...Eastern mountains of East Tennessee. * WHEN...From 1 PM this afternoon to 7 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Feb 21, 11:02 AM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Feb 21, 11:02 AM CST, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Morristown TN 1202 PM EST Tue Feb 21 2023 ...New AVIATION... .UPDATE... Issued at 1053 AM EST Tue Feb 21 2023 The main changes with this update are with respect to temperatures and cloud cover. Outside of high cirrus clouds, much of the area has cleared out quicker than previously anticipated. This has led to a warmer trend in temperatures, which justified a slight increase in hourlies and overall highs. Additionally, cloud cover was decreased over the next few hours before a gradual increase from the south expected later today. This was also used as justification to limit the increase in temperatures for southern portions of the area. && .SHORT TERM... (Today and tonight) Issued at 320 AM EST Tue Feb 21 2023 Key Messages: 1. Drying out today as a frontal boundary moves south through the area with drier air behind the front. Some sunshine returns for areas along and north of I-40 this afternoon. 2. Breezy winds across northeast TN and southwest VA this afternoon with wind gusts from 20 to 30 mph. 3. Breezy winds develop across the east TN mountains tonight as a 30 to 40 kt 850mb jet moves in from the south. Wind gusts from 25 to 35 mph. A few areas of fog are in place early this morning, mainly across northeast TN where rain passed through and skies cleared earlier this morning. Fog will linger until daybreak and then begin to lift. The showers that are currently on radar will continue to move east and should move out of the area by sunrise. The rest of the day will be mainly dry as a weak cold front passes south through the area and brings drier air in from the north. Temps will range from the low to upper 60s for most, which is above normal. Winds will be breezy this afternoon across northeast TN and southwest VA as soundings show good mixing, along with 20 to 30 kt 850mb flow over the region. Winds will gust between 20 and 30 mph but will quickly subside this evening as the nocturnal low- level inversion develops. Tonight, the front to our south begins to lift back north as a warm front as ridging to our south begins to amplify. A few light scattered showers are possible along the front as it lifts through. Overnight lows will be very warm and generally around our daily normal highs due to the strengthening southerly flow through the night. Winds begin to pick up across the east TN mountains late in the night as a 30 to 40 kt 850mb jet moves in behind the warm front. Winds will gust from 25 to 35 mph across the highest mountain peaks. && .LONG TERM... (Wednesday through Monday) Issued at 320 AM EST Tue Feb 21 2023 Key Messages: 1. Much warmer temperatures Wednesday and Thursday. 2. Light rain showers Thursday and Friday with light QPF amounts. 3. Gusty winds winds can be expected Wednesday into Thursday, with strongest winds over the E TN mountains. 4. Chances of rain showers increase this weekend and into early next week with a warming trend. Wednesday and Thursday... By midweek we begin to see amplification in the mean flow as deep troughing digs into the four corners region. At the surface, a front will begin to lift north as an area of low pressure attendant a weak shortwave lifts into the central plains. This boundary will become nearly quasi-stationary on Wednesday with much of the southeast including the local area well within the warm sector airmass. Capping aloft, and dry low-mid levels will keep conditions dry across the local area. An increasing pressure gradient will lead to strengthening southerly flow Wednesday night, and gusty winds especially across the higher terrain. Moving into Thursday, the synoptic pattern looks similar, with a weak wave ejecting north into the midwest and quickly taking the surface low into the Great Lakes. A cold front will make its way into the area late Thursday. Ahead of the front, warm and dry conditions will persist. Highs well into the upper 70's to low 80's seem likely. Finally, weak upper level support, and modest moisture advection at best will keep only scattered showers around at times on Thursday. Friday through Monday... The mean flow flattens out late this week and into the weekend as the parent upper low across the Rockies begins to lift north into Canada. The front that made its way into the Southern Appalachians on Thursday should lift back north this weekend while increasing jet energy supports widespread lift across the Tennessee and Ohio Valley. The result should be an increase in showers this weekend. Not expecting any significant cool downs, but increasing cloud cover and rain showers should keep temperatures in the 50's. Heading into early next week, guidance favors a storm system lifting out of the plains bringing with it additional chances of showers and a warming trend. && .AVIATION... (18Z TAFS) Issued at 1157 AM EST Tue Feb 21 2023 VFR conditions are expected prevail across the region through the day. Winds will continue to be gusty at TYS and TRI until the evening hours, mainly from near a westerly direction. Overnight, the expectation is for lower ceilings to spread into the area south to north, mainly after midnight. Currently, CHA and TYS are most likely to see reductions to MVFR with inclusion of IFR at CHA. It still remains uncertain how long those conditions will be reached at CHA, but there is enough confidence for inclusion at this time. Clouds below 3,000 feet are expected at TRI with lessened confidence on if they will be enough to create ceilings. Then through the day tomorrow, an increasingly gusty southerly to southwesterly wind expected, beginning in western portions of the area. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 59 76 66 / 10 10 0 30 Knoxville McGhee Tyson Airport, TN 70 54 77 65 / 10 10 10 30 Oak Ridge, TN 69 53 75 64 / 10 20 10 40 Tri Cities Airport, TN 64 46 78 59 / 10 20 10 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...SR LONG TERM....Diegan AVIATION...SR
Hazardous weather outlook, Feb 21, 2:35 AM CST, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service Morristown TN 335 AM EST Tue Feb 21 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-220845- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 335 AM EST Tue Feb 21 2023 /235 AM CST Tue Feb 21 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Winds begin to increase across the east TN mountains late tonight with wind gusts from 25 to 35 mph across the highest mountain peaks. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds are likely across the East Tennessee mountains and possibly foothills Wednesday through Thursday with gusts from 40 to 50 mph possible. Breezy conditions are expected elsewhere. Elsewhere, which includes all valley locations, wind gusts should generally remain below 40 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Nearby
Wind Advisories in Tennessee, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.